Levaquin, Similar Antibiotics Linked to Detached Retina

Levaquin and other similar drugs are being linked to detached retinal problems, according to a new Canadian study.

Levaquin and other fluoroquinolones have been linked to increased risks of retinal detachment, a condition in which light-sensitive optical tissue separates from the eyeball’s gel, explained FoxNews. Retinal detachment typically appears with lines, dots, or so-called “floaters” appearing across one’s line of vision. The condition can lead to permanent blindness if not surgically treated within a few days of onset, said FoxNews.

The study revealed that patients being treated on an emergency basis by ophthalmologists were five times likelier to be taking Levaquin or other fluoroquinoines, such as levofoxin—Zoxan, Proquin and Cipro—and levofloxacin—Levaquin, Cravit, versus those patients who did not suffer from retinal detachment. “We know that these drugs are toxic to connective tissue and cartilage,” said Mahyar Etminan, the study’s lead author, wrote FoxNews. Prior studies have linked fluoroquinolones, such as Levaquin, with damage to Achilles and shoulder tendons.

“We wanted to see whether this damage also may translate in the eye, because there’s lots of connective tissue in the eye,” Etminan, from the Child and Family Research Institute of British Columbia in Vancouver, told Reuters Health. The study is published in the Journal of the American Medical Association.

The team used information from doctors’ treatment records for every patient in British Columbia who was seen by an ophthalmologist between 2000 and 2007. The nearly one million patients included some 4,400 patients diagnosed with retinal detachment when they were about 61 years of age, said FoxNews. The prescription records of these patients indicated that one out of 30 diagnosed with retinal detachment was taking a fluoroquinolone antibiotic at the time.

Ciprofloxacin (Cipro and Proquin brands) was the most commonly linked medication. The antibiotics were typically prescribed for respiratory or urinary tract infections.

Although the researchers could not confirm why the link occurred, they believe the adverse effect involves fluoroquinolones damaging the fibers and connective tissue that attach the retina to the eye’s vitreous gel, FoxNews explained. There have been “lingering concerns” about the possible effects of fluoroquinolones on the eye for a while, Dr. Terrence O’Brien, of the Bascom Palmer Eye Institute at the University of Miami Miller School of Medicine, told Reuters Health. O’Brien also told Reuters Health that this new study points to a link between fluoroquinolones and retinal detachment, but does not confirm that everyone taking these drugs is at increased risk.

Retinal detachment is rare, Etminan concluded, “but because the condition is quite serious, I don’t think it would hurt to let someone know… if you notice these flashes of light or floaters, be sure you get it checked out,” wrote FoxNews.

As we’ve written, fluoroquinolones are used to treat bacterial infections in many different parts of the body. These drugs are known to cause serious side effects, including severe tendon ruptures and other tendon injuries. In 2008, the U.S. Food & Drug Administration (FDA) required that the labeling of Levaquin and other fluoroquinolone antibiotics be revised to include a Black Box warning about tendon injuries.

When the FDA announced the Black Box warning, the agency’s database revealed 262 reported cases of tendon ruptures, 259 cases of tendinitis, and 274 cases of other tendon disorders associated with these drugs. The majority of tendon ruptures—61%–were tied to Levaquin.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.